Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 52, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 27, 1997, 4:54 PM CDT for Oconto County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 1997, 4:54 PM CDT (21:54 UTC)
- Expired
- Jul 27, 1997, 5:55 PM CDT
- In force
- 61 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Oconto County, WI
The radar
The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:15 PM CDT | Thunderstorm Wind | Pensaukee, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 272155 RRA SVRGRB WIC083-WIZ511-272355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 454 PM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN OCONTO COUNTY - NORTHEASTERN WISCONSIN * SPECIAL MARINE WARNING FOR ...BAY OF GREEN BAY * SEVERE THUNDERSTORM WARNING UNTIL 555 PM CDT SPECIAL MARINE WARNING UNTIL 655 PM CDT * SOME LOCATIONS AFFECTED GILLETT OCONTO FALLS STILES PENSAUKEE * AT 450 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF GILLETT...OR 30 MILES NORTHWEST OF GREEN BAY. THE STORM WAS MOVING SOUTHEAST AT 20 MPH. * THE STORM WILNL BE NEAR OCONTO FALLS BY 510 PM. HAIL LARGER THAN AN INCH IN DIAMETER IS LIKELY WITH THIS STORM. AS THE THUNDERSTORM APPROACHES...GO INSIDE A STURDY SHELTER. BOATERS SHOULD STAY OFF THE LAKE UNTIL THE STORM PASSES. JS/TSK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 27, 3:36 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 336 PM CDT SUN JUL 27 1997 SCATTERED EVENING CONVECTION IS THE ONLY MAJOR CONCERN WITH TONIGHT/S FCST. VERY UNSTABLE AIR MASS ACROSS GRB CWA...ESP SOUTH OF A WEAK COLD FRONT THAT EXTENDED FROM NE THRU WC WI DURING THE EARLY AFTERNOON. LI/S AS LOW AS -8 AND CAPES 2000-3000 J/KG ARE EVIDENT IN THIS AREA...BUT WIND SHEAR IS WEAK. PULSE-TYPE STORMS WILL LINGER ACROSS THE SOUTHERN 2/3RDS OF CWA THIS EVG IN AREA OF MOISTURE CONVERGENCE AHEAD OF FRONT. GIVEN DEGREE OF INSTABILITY...A FEW STG STORMS ARE POSSIBLE...WITH MARGINALLY SVR WIND GUSTS...SMALL HAIL AND HVY RAIN. NOT ENOUGH OF A WIDESPREAD THREAT TO MENTION IN ZONES...HOWEVER. COOLER AND DRIER AIR ADVANCES SOUTHWARD TONIGHT/MONDAY...NGM MOS HAS THIS COVERED PRETTY WELL. EXPECT OVERNIGHT LOWS TO DIP INTO THE 55 TO 60 DEGREE RANGE NORTH...60 TO 65 SOUTH. MONDAY/S HIGHS SHOULD TOP OUT AT 70 TO 75 NORTH...75 TO 80 SOUTH. NORTHEAST WINDS WILL LIKELY KEEP FOX VALLEY/LKSHR AREAS A LITTLE COOLER. KIECKBUSCH
In the hours before
Special weather statement, Jul 27, 11:13 AM CDT, 5 hours 41 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-272000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1114 AM CDT SUN JUL 27 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MOST OF CENTRAL...EAST CENTRAL AND NORTHEAST WISCONSIN. FORECAST: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING... MAINLY SOUTHEAST OF A LINE FROM MERRILL TO CRANDON TO FLORENCE. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 60 MPH AND HEAVY RAIN. DISCUSSION: AT 11 AM...A WEAK COLD FRONT EXTENDED FROM NEAR IRON MOUNTAIN TO MERRILL TO MINNEAPOLIS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE DAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND OUT AHEAD OF IT. ALTHOUGH LOW-LEVEL WIND FIELDS ARE NOT FAVORABLE FOR AN ORGANIZED SEVERE WEATHER OUTBREAK...A VERY MOIST AND INCREASINGLY UNSTABLE AIR MASS MAY ALLOW A FEW SEVERE STORMS TO DEVELOP. SPOTTER ACTION: DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION IS NOT ANTICIPATED. THE SHORT TERM FORECAST SHOULD BE MONITORED FOR FURTHER UPDATES AS THE DAY PROGRESSES. KIECKBUSCH
Special weather statement, Jul 27, 11:14 AM CDT, 5 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-272000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1114 AM CDT SUN JUL 27 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MOST OF CENTRAL...EAST CENTRAL AND NORTHEAST WISCONSIN. FORECAST: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING... MAINLY SOUTHEAST OF A LINE FROM MERRILL TO CRANDON TO FLORENCE. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 60 MPH AND HEAVY RAIN. DISCUSSION: AT 11 AM...A WEAK COLD FRONT EXTENDED FROM NEAR IRON MOUNTAIN TO MERRILL TO MINNEAPOLIS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE DAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND OUT AHEAD OF IT. ALTHOUGH LOW-LEVEL WIND FIELDS ARE NOT FAVORABLE FOR AN ORGANIZED SEVERE WEATHER OUTBREAK...A VERY MOIST AND INCREASINGLY UNSTABLE AIR MASS MAY ALLOW A FEW SEVERE STORMS TO DEVELOP. SPOTTER ACTION: DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION IS NOT ANTICIPATED. THE SHORT TERM FORECAST SHOULD BE MONITORED FOR FURTHER UPDATES AS THE DAY PROGRESSES. KIECKBUSCH
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.